Jump to content

Recommended Posts

I know some of us have stopped florinef. I had to do that this week. I am a bit concerned, as this was the 50 lb. weight gain drug. I am concerned that if I need it again I'll gain more weight. My BP is too high and I am retaining fluids. Thoughts? Thanks Miriam

Link to post
Share on other sites

If you are stopping florinef you should get advice from your doctor or pharmacist about gradually reducing the dose before stopping. It will depend on what dose you take and how long you have been taking it for. Florinef is a type of steroid and when we take extra doses of steroid as medication our own adrenal glands sense this and make less of our own natural steroids. Whilst taking the meds this is not a problem but if you suddenly stop taking steroid tablets or have a major stress to your body such as major surgery your adrenal glands may not produce the extra steroid that you need at that time. Having not enough steroid in your body can cause problems such as severely low blood pressure that need emergency treatment.

These problems can be avoided by gradually reducing your dose of florinef so that your adrenal glands learn to go back to normal function.

Some people do manage to suddenly stop without trouble but if you are planning on stopping or have recently stopped florinef I'd recommend discussing the situation with your doctor or a pharmacist.

Flop

Link to post
Share on other sites

Sorry - just realised I didn't really answer your question about the effects of stopping florinef. Some side effects such as water retention and swollen ankles go away very quickly within a week or two I think. Acne caused by florinef also starts to improve within a few weeks. Weight gain caused by increased appetite is harder to get rid of as you have to balance calories eaten with calories used up (just like trying to loose any weight) - the advantage is that when you get off the florinef your appetite should decrease back to normal.

I came off florinef for a while (had been on it for over 2 years), I went from 0.3mg a day to 0.2mg for 1 week, then 0.1mg for 2 weeks, then 0.05mg for 2 weeks and had no problems at all. My blood pressure was quite a bit lower off the florinef so I went back on it - again with no problems.

Flop

Link to post
Share on other sites
  • 10 years later...

I am wondering how you weaned safely? On 0.1 mg I cut it in half and by the middle of the day had terrible heart pain, low blood pressure, high heart rate. I became so scared, I took the other half and within 15 minutes, I was fine. Now, this is causing me such high blood pressure, my Dr thinks I am going to have a stroke, so he wants me off. How in the world do I wean off of that dosage? My blood pressure will crash again, be out of breath and not able to walk in the mornings without passing out. What to do?

Link to post
Share on other sites

Hi Claire - I do not take Florinef but I take other meds that I started and even 1/2 of the minimal dose was too much. The weaning process was extremely slow : when my med was taken 2xday I took1/2 tab for 2weeks then 1/4 tab the next time  … then 1/4 tab 2xday for 2 weeks, then 1/4 tab once a day for 2 weeks .. until I stopped. Some medications I was not able to get off ( like 1/2 the minimal dose of guanfacine - a BP med ) and had to adjust other meds instead. ) Many times we have to completely fine-tune the meds and if we do not tolerate them then we have to go SLOW - not only decrease the dose but decrease 1/4 of one dose over 1-2 weeks and then 1/4 of a dose the next dose over 2 weeks … That is how I had to go through trial-and-error until I found the right mix for me. Be patient - and be well!!!! 

Link to post
Share on other sites

I'm on 0.1 mg 2 x a day currently, have taken 0.2 3 x day before, thankfully I don't need that much any more. It is a bear to get off of if you've been on it for any length of time. For me i find that although it's a small dose my body still reacts to it as a steroid. Send my system haywire for a while, have not found a way around that... I do use midodrine, zofran, Tylenol to help relieve some of the symptoms when transitioning if it's possible. 

Maybe ask about using a small dose of something else that's fast acting to counter the blood pressure drop? I use midodrine, nice for me because it's half life is around 3 hours so if it over corrects I'm only hypertensive for a short period. I also use clonidine in the same manner for the odd occasion my blood pressure is running high. 

Something that has helped me with morning issues is getting as hydrated and salted as possible before even getting out of bed. Easy for me to do now as I'm on tube feeds but prior to that I brought bottles of water AND Gatorade to bed and drank at least 16 oz before getting out of bed. This didn't solve all my problems but happy to have had even just a little help from something non pharmacological. 

Right now my team and I are working on getting me off of morphine. I find slow and steady is better for me as it doesn't throw my body into a downward spiral. Still have mild withdrawal symptoms that trigger autonomic issues but much less severe. We have only been going down by 1/4 of a dose every 4 weeks but I'm down to 1/6th of what I was on 6 months ago. When I change a dose I start with every other day or every 2 days to start and do that for about a week and then every day for at least 2 weeks before making another adjustment. 

Sorry for the rambling, this got really long...

Link to post
Share on other sites
19 hours ago, Claire said:

I am wondering how you weaned safely? On 0.1 mg I cut it in half and by the middle of the day had terrible heart pain, low blood pressure, high heart rate. I became so scared, I took the other half and within 15 minutes, I was fine. Now, this is causing me such high blood pressure, my Dr thinks I am going to have a stroke, so he wants me off. How in the world do I wean off of that dosage? My blood pressure will crash again, be out of breath and not able to walk in the mornings without passing out. What to do?

If the fludrocortisone is helping your symptoms but causing high BP, why not look into pairing it with an antihypertensive medication such as amlodipine? It is the volume expanding properties of fludrocortisone that have value in increasing cardiac output. I am exploring this myself. Not everyone needs or wants the increased BP via vasoconstriction that it causes, but I believe this side effect has the potential to be mitigated rather than losing a helpful med.

Link to post
Share on other sites
  • 1 month later...

I actually did have 2mini strokes, like the doctors feared, and while in the hospital they slowly weaned me off the Fludrocortosone  and I just finished weaning yesterday. I was told never to take it again, and I won’t. So far, the Pots has not come back even on the days I didn’t take it while weaning, but we’ll see what happens when it is completely out of my system. I don’t know how long that will be. Anyone have any idea? I took it for 7 months at 0.1 mg. The drs. Put me on Clonidine 2times a day and said that would help. I don’t know. Just be careful when this drug makes your blood pressure high. Not worth a stroke. 

 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...